Wildfire, Northwestern Burlington
- When
- March 22, 8:00 AM EST to March 23, 5:00 PM EST
- Where
- Northwestern Burlington forecast zone
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.878, -74.668 (the zone’s center; the record gives no point)
A wildfire started in Medford Township in the Sunrise Lake area. The unseasonably dry weather helped the fire spread quickly through upland pine forests and lowlands along headwater tributaries of Tauton Lakes.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A wildfire started in Medford Township in the Sunrise Lake area. The unseasonably dry weather helped the fire spread quickly through upland pine forests and lowlands along headwater tributaries of Tauton Lakes. Local fire departments helped prevent the fire from reaching homes on the north side of the fire. About 150 acres were consumed before the fire was contained. Through the end of March there have been 531 wildfires that have consumed 1,400 acres of woodland in New Jersey in 2006. By comparison, there were only 94 wildfires that consumed 146 acres through March 31st in 2005. Because of the unseasonably dry weather, the New Jersey Forest Fire Service has issued a Stage number 2 campfire restriction. No open fires were allowed either on the ground or within fire rings. Any ground fires had to be in a prepared, contained pit made of steel, stone, brick or concrete with a gravel or masonry base. All prescribed burning permits remained suspended. Agricultural open burning permits remained conditionally permitted subject to adequate precautions and the approval of the local fire warden. March 2006 was the driest March on record (112 years) in the state of New Jersey. The preliminary statewide precipitation average was 0.86 inches, 3.31 inches drier than normal. It was also the driest March on record at the Atlantic City International Airport. The monthly precipitation total of 0.37 inches surpassed the previous record of 0.70 inches set in 1966 and was 3.69 inches drier than normal. The Mercer County Airport March monthly precipitation total was 1.30 inches, 2.16 inches drier than normal.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 22, 7:08 AM EST, 52 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
708 AM EST WED MAR 22 2006
.UPDATE... THE MARINE FORECAST HAS BEEN UPDATED TO START SCA
IMMEDIATELY ALL AREAS AND ALSO TO MENTION 35 KT GUSTS FOR THE
LOWER DEL BAY AND SOUTHERN COASTAL WATERS. WINDS AT BRANT BEACH
AREA ALREADY GUSTING OVER 25 KT AND THE WINDS AT BRANDYWINE LIGHT
ON DEL BAY ARE 29 GUSTING TO 36 KT.
STAUBER
&&
.PREV DISCUSSION...
/ISSUED 345 AM EST WED MAR 22 2006/
SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...
A LARGE AREA OF SURFACE HIGH PRESSURE, CURRENTLY CENTERED IN CENTRAL
CANADA, WILL RIDGE DOWN INTO THE REGION THROUGH THE END OF THE
WEEK. A PERSISTENT H5 CLOSED LOW IN EASTERN CANADA WILL SPIN IN
PLACE FOR THE NEXT FEW DAYS. THE COMBINATION OF BOTH OF THESE
ELEMENTS WILL KEEP THE AREA IN NWLY FLOW AND BRING DRY, AND CONTINUED
COOL WX TO THE REGION. MOS GUIDANCE IS IN DECENT AGREEMENT AND WAS
GENERALLY ACCEPTED. ONE THING TO KEEP IN MIND IS THE LATE MARCH SUN
ANGLE MAY KEEP TEMPS A BIT HIGHER THAN PROGGED, ESPECIALLY IF CLOUD
COVER IS LIMITED.
LONG TERM /FRIDAY THROUGH TUESDAY/...
THE PERSISTENT UPPER LOW FINALLY MOVES EAST, AND IS QUICKLY REPLACED
BY ANOTHER ONE BY THE WEEKEND. AS LONG AS THESE UPPER LOWS CONTINUE
TO DROP DOWN FROM CANADA AND REINFORCE THE TROUGH, OUR TEMPS WILL
REMAIN AOB NORMAL. AS A RESULT OF THE UPPER LOW, THERE WILL BE
PERIODS OF INSTABILITY, AND SOME RAIN/SNOW SHOWERS, ALTHOUGH QPF
WILL BE LIMITED. IT APPEARS THAT ONE MODEL RUN WILL INDICATE SOME
DECENT RAIN OR SNOW SHOWER ACTIVITY THROUGH THE WEEKEND, AND THEN
THE NEXT MODEL RUN INDICATES LITTLE. AS A RESULT, I WILL NOT MAKE
ANY SIGNIFICANT CHANGES TO THE EXTENDED FORECAST, UNTIL THERE IS
MORE OF A CONSISTENT SIGNAL FROM THE MODELS.
BY TUESDAY, A SYSTEM WILL APPROACH FROM THE PLAINS, WHICH MAY BRING
THE NEXT DECENT SHOT OF PRECIP TO THE AREA. OF COURSE, THERE ARE
THE USUAL TIMING, STRENGTH AND PATH ISSUES WITH A SYSTEM 7 DAYS OUT.
AVIATION...
AT 3:30 AM, THE BACK EDGE OF THE SHIELD OF MID LEVEL CLOUDS
CONTINUED TO WORK ITS WAY ACROSS OUR REGION. IT SHOULD BE OFF THE
COAST FOR THE MOST PART BY DAYBREAK. WE SHOULD SEE A FAIR AMOUNT OF
SUNSHINE EARLY THIS MORNING BEFORE SOME STRATOCUMULUS BEGINS TO
DRIFT DOWN IN THE NORTHWEST FLOW. THE CLOUDS ARE EXPECTED TO BE
MAINLY SCATTERED, BUT THEY MIGHT GO BROKEN FOR A TIME DURING THIS
AFTERNOON AT KRDG, KABE AND KTTN. NEVERTHELESS, CONDITIONS ARE
ANTICIPATED TO REMAIN IN THE VFR CATEGORY.
FOLLOWING THE PASSAGE OF THE MID LEVEL SHORT WAVE THIS MORNING, THE
NORTHWEST WIND SHOULD INCREASE AND BECOME GUSTY. WERE EXPECTING
GUSTS TO RANGE IN THE LOWER AND PERHAPS MIDDLE 20S. THE WIND SHOULD
BEGIN TO SUBSIDE A BIT AROUND SUNSET.
MARINE...
BY 3:30 AM, WIND SPEEDS WERE ALREADY ON THE INCREASE OVER OUR
COASTAL WATERS. WE SHOULD SEE GUSTS IN THE MIDDLE AND UPPER 20S FOR
TODAY AND TONIGHT. WHILE THERE MIGHT BE A LITTLE LAG IN THE UPWARD
TREND ON OUR NORTHERN COASTAL WATERS, 3:00 PM SEEMED A LITTLE TOO
LATE TO BEGIN THE SMALL CRAFT ADVISORY THERE. AS A RESULT, WEVE
MOVED THE START TIME UP TO 11:00 AM. ONCE THE MID LEVEL SHORT WAVE
PASSES OVERHEAD, WIND SPEEDS AND GUSTS ARE EXPECTED TO INCREASE EVEN
MORE. MEANWHILE, FOR OUR COASTAL WATERS FROM ATLANTIC CITY
SOUTHWARD AND FOR DELAWARE BAY WEVE KEPT THE STARTING TIME FOR THE
SMALL CRAFT ADVISORY AT 7:00 AM.
THE NORTHWEST WINDS ON OUR COASTAL WATERS SHOULD SUBSIDE FOR
THURSDAY AND WERE ANTICIPATING RELATIVELY TRANQUIL CONDITIONS INTO
THE WEEKEND.
FIRE WEATHER...
WHILE THERE WILL BE A NORTHWEST WIND AROUND 15 MPH TODAY WITH SOME
GUSTS UP AROUND 25 MPH, RELATIVE HUMIDITY VALUES ARE EXPECTED TO
BOTTOM OUT IN THE LOWER TO MIDDLE 30S. THE FORECAST CONDITIONS ARE
NOT EXPECTED TO MEET THE RED FLAG WARNING CRITERIA FOR NEW JERSEY,
DELAWARE OR MARYLAND. HOWEVER, THE CONDITIONS COME CLOSE TO THE
CRITERIA FOR PENNSYLVANIA LEAVING US WITH A MARGINAL CASE FOR A RED
FLAG WARNING THERE. AFTER CONSULTING WITH OUR COLLEAGUES AT WFO
BINGHAMTON AND WFO STATE COLLEGE WEVE DECIDED NOT TO ISSUE A RED
FLAG WARNING FOR OUR COUNTIES IN THE COMMONWEALTH AT THIS TIME.
WEVE FAVORED THE LOWEST OF THE MODEL DEW POINT TEMP GUIDANCE (GFS)
TO ALLOW FOR DRIER AIR MIXING DOWN FROM ALOFT. SOMETIMES, EVEN THE
LOWEST GUIDANCE VALUES DO NOT SUFFICIENT CAPTURE THE PROCESS.
WELL KEEP AN EYE ON RELATIVE HUMIDITY TRENDS THROUGHOUT THE DAY IN
CASE WE NEED TO REVISIT OUR DECISION REGARDING A RED FLAG WARNING
FOR PENNSYLVANIA.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ430-431-450>455 UNTIL 7 AM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EST WED MAR 22 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-230945- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 435 AM EST WED MAR 22 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494386.